Alert archive / New York / Winter Weather Advisories in 2022
Winter Weather Advisory 21, NWS Buffalo, NY
NWS Buffalo, NY issued this winter weather advisory at Mar 29, 2022, 1:35 PM EDT for 7 counties in New York. It took effect at Mar 30, 2022, 6:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2022, 1:35 PM EDT (17:35 UTC)
- In effect from
- Mar 30, 2022, 6:00 AM EDT
- Expired
- Mar 30, 2022, 1:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Buffalo, NY
Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Livingston County, NY, Ontario County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WWUS41 KBUF 291735 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 135 PM EDT Tue Mar 29 2022 NYZ012>014-019>021-085-300300- /O.NEW.KBUF.WW.Y.0021.220330T1000Z-220330T1700Z/ Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 135 PM EDT Tue Mar 29 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 1 PM EDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total ice accumulations of a few hundredths of an inch. * WHERE...Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, Allegany, and Southern Erie counties. * WHEN...From 6 AM to 1 PM EDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ Apffel
4 follow-up statements
528 WWUS41 KBUF 300158 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 958 PM EDT Tue Mar 29 2022 NYZ012>014-019>021-085-301000- /O.CON.KBUF.WW.Y.0021.220330T1000Z-220330T1700Z/ Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 958 PM EDT Tue Mar 29 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TO 1 PM EDT WEDNESDAY... * WHAT...Mixed precipitation expected. Total ice accumulations of a few hundredths of an inch. * WHERE...Wyoming, Livingston, Ontario, Chautauqua, Cattaraugus, Allegany, and Southern Erie counties. * WHEN...From 6 AM to 1 PM EDT Wednesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ JLA
198 WWUS41 KBUF 300815 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 415 AM EDT Wed Mar 30 2022 NYZ012>014-021-301615- /O.EXT.KBUF.WW.Y.0021.220330T1200Z-220330T1700Z/ Wyoming-Livingston-Ontario-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, and Wellsville 415 AM EDT Wed Mar 30 2022 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 1 PM EDT THIS AFTERNOON... * WHAT...Mixed precipitation expected including light freezing rain. Total ice accumulations of a few hundredths of an inch possible. * WHERE...Wyoming, Livingston, Ontario, and Allegany counties. * WHEN...From 8 AM this morning to 1 PM EDT this afternoon. * IMPACTS...Slick spots may briefly develop on untreated roads this morning before temperatures rise later today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ NYZ019-020-085-301615- /O.CON.KBUF.WW.Y.0021.220330T1000Z-220330T1700Z/ Chautauqua-Cattaraugus-Southern Erie- Including the cities of Jamestown, Olean, Orchard Park, and Springville 415 AM EDT Wed Mar 30 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...Mixed precipitation expected including light freezing rain. Total ice accumulations of a few hundredths of an inch possible. * WHERE...Chautauqua, Cattaraugus, and Southern Erie counties. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Slick spots may briefly develop on untreated roads this morning before temperatures rise later today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ Hitchcock
726 WWUS41 KBUF 301337 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 937 AM EDT Wed Mar 30 2022 NYZ019-020-085-301700- /O.CON.KBUF.WW.Y.0021.000000T0000Z-220330T1700Z/ Chautauqua-Cattaraugus-Southern Erie- Including the cities of Jamestown, Olean, Orchard Park, and Springville 937 AM EDT Wed Mar 30 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...Freezing rain. Additional ice accumulations of a few hundredths of an inch. * WHERE...Chautauqua, Cattaraugus, and Southern Erie counties. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ NYZ012>014-021-301700- /O.CON.KBUF.WW.Y.0021.000000T0000Z-220330T1700Z/ Wyoming-Livingston-Ontario-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, and Wellsville 937 AM EDT Wed Mar 30 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON... * WHAT...Freezing rain. Additional ice accumulations of a few hundredths of an inch. * WHERE...Wyoming, Livingston, Ontario, and Allegany counties. * WHEN...Until 1 PM EDT this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Periods of snow, sleet or freezing rain will result in slippery roads and limited visibilities. Slow down and use caution while driving. Submit snow and ice reports through our website or social media. && $$ Apffel
619 WWUS41 KBUF 301658 WSWBUF URGENT - WINTER WEATHER MESSAGE National Weather Service Buffalo NY 1258 PM EDT Wed Mar 30 2022 NYZ019-020-085-301800- /O.EXP.KBUF.WW.Y.0021.000000T0000Z-220330T1700Z/ Chautauqua-Cattaraugus-Southern Erie- Including the cities of Jamestown, Olean, Orchard Park, and Springville 1258 PM EDT Wed Mar 30 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON... A few more rain showers will move through the area early this afternoon. Where temperatures remain around freezing, untreated surfaces could remain slippery, so use caution if traveling. $$ NYZ012>014-021-301800- /O.EXP.KBUF.WW.Y.0021.000000T0000Z-220330T1700Z/ Wyoming-Livingston-Ontario-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, and Wellsville 1258 PM EDT Wed Mar 30 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON... A few more rain showers will move through the area through mid afternoon. Where temperatures remain around freezing, untreated surfaces could remain slippery, so use caution if traveling. $$ JLA
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Mar 29, 9:53 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 29, 9:53 AM EDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
953 AM EDT Tue Mar 29 2022
.SYNOPSIS...
An incoming ridge will transition the region from a cold snowy mid
winter like feel, to a warm late spring like feel through the week.
A warm front moving through the region Wednesday will start the
warming trend, resulting in temperatures approaching 20 degrees
above normal by Thursday. Periods of showers will be possible
from Wednesday morning through the rest of the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar shows some lingering snow showers southeast of Lake
Ontario this morning, however these will diminish rapidly by
this afternoon as drier air builds in and due to deeper daytime
mixing. Any additional accumulation will be less than an inch
today.
The longer fetch of Lake Ontario will keep lake clouds in place
a bit longer, along with a few snow showers or flurries with
850H temps remaining at/around -15C through the early afternoon.
But increased ridging over the region will continue to suppress
most snow shower potential. With the ridge and an area of high
pressure moving into the region, clouds will continue to
dissipate through the day, resulting in mostly sunny skies for
most of the area. Again though, areas downwind of Lake Ontario
will remain a bit cloudier for a little longer than the rest of
the area. The increasing high pressure and ridging will result
in some slow warm air advection through the day, causing warmer
temperatures compared to what has been experienced the past few
days. But temperatures will remain around 10 degrees below
normal today, with highs in the low to mid 30s for most areas.
Tonight, clouds will increase from southwest to northeast as a warm
front approaches and crosses the area. Showers will be possible a
few hours before daybreak, mostly confined to far southwester NY in
Chautauqua County, but the potential for showers will continue to
increase and push east into the area more through daybreak. Showers
will be in the form of a wintry mix with the warm front over riding
cooler temperatures at the surface during precip onset time. Lows
tonight will be in the low 20s to low teens from west to east
respectively.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The longwave trough will reload across the central CONUS on
Wednesday before progressing into the Great Lakes and Northeast by
Friday. At the surface, low pressure organizing over the mid
section of the nation Wednesday will move to Michigan by late
Wednesday night, then reach the eastern shores of James Bay by
Thursday night.
A warm front will move northeast across the region Wednesday.
Isentropic upglide and moisture transport fueled by a strong
southwesterly low level jet will support a shield of precipitation
aloft. The airmass the warm front is moving into is quite dry, so
there will be a good deal of sub-cloud evaporation with the warm
front generated precipitation. Even so, there is a good chance of at
least some light precipitation reaching the ground from morning
through early afternoon in Western NY, and during the afternoon east
of Lake Ontario. Warmer air will begin to surge into the region
Wednesday, but forecast soundings suggest a narrow 1-3 hour window
of time where mixed precipitation is possible as the warm front
moves across the region. The leading edge may be snow or sleet, but
there is also a chance of some freezing rain Wednesday morning
across Western NY, especially across the Southern Tier where valleys
typically hold onto cold air longer.
The warm sector will become established across Western NY Wednesday
afternoon, and by Wednesday night east of Lake Ontario. Temperatures
will continue to rise Wednesday night under strong warm advection
and increasing downslope winds on the lake plains. Speaking of
downslope winds, the strong SSW low level jet and lingering low
level inversion will likely allow for locally strong downslope winds
to the lee of the Chautauqua Ridge, with gusts up to 50 mph along
the Lake Erie shore of Chautauqua and southern Erie counties. Gusty
winds may also develop on the northern slopes of the Tug Hill
Plateau in Jefferson and Lewis counties late Wednesday night and
Thursday morning from downsloping off the Tug Hill Plateau.
Thursday large scale forcing will increase as height falls
overspread the eastern Great Lakes ahead of the mid level trough.
This will support a few rounds of showers, although there will be
plenty of rain free time as well. Warm air continues to surge into
the area, with highs well into the 60s in most areas, with a few low
70s readings possible in the Genesee Valley and Finger Lakes. Model
soundings suggest enough instability will develop in the afternoon
and evening to support a chance of a few thunderstorms as the cold
front moves from west to east across the area. If a line of
thunderstorms materializes, a few storms may contain gusty winds
with favorable wind fields aloft. It will be quite windy Thursday
even outside of any possible thunderstorms, with gusts over 30 mph
areawide and over 40 mph across the Niagara Frontier.
Showers and any possible thunderstorms will end from west to east
Thursday evening following the cold frontal passage. Wrap around
moisture and increasing DPVA ahead of the trough axis arrives
overnight, supporting a few scattered showers. The airmass will grow
cold enough for lake enhancement by late Thursday night east of the
lakes, and rain will mix with and change to wet snow overnight as
cold air deepens. Any accumulation will be minor, with a coating to
an inch of slush possible on the hills east of Lake Erie and the Tug
Hill Plateau.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
The longwave trough will become re-established across the Great
Lakes and New England Friday through the weekend after our brief
warmup during the middle of the week. The airmass Friday through the
weekend is not as extreme as this past weekend, but still cold
enough to support unsettled weather and wet snow chances at times.
Looking at the details, a sharp mid level trough and core of cold
air aloft will cross the eastern Great Lakes Friday. This will
support scattered to numerous rain/snow showers, with some lake
enhancement east of the lakes in the morning. There may be some
minor accumulations on the hills. Highs will be in the upper 30s to
lower 40s for lower elevations and mid 30s for higher terrain.
The longwave trough will remain in place over the region Saturday
through Monday, although model guidance begins to diverge on the
synoptic scale details of shorter wavelength features. Each
shortwave will bring a chance of a few rain and wet snow showers,
but nothing significant is expected. Highs will generally be in the
40s with lows in the upper 20s to lower 30s through the period.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Scattered lake snow showers continue through the morning. With high
pressure building from the west, coverage and intensity will
continue to weaken through 16Z. Conditions will be mainly VFR
outside of any snow showers, but brief periods of reduced
visibilities to IFR will be possible at times.
High pressure builds in this afternoon with VFR flight
conditions this afternoon through most of tonight. Clouds
increasing from southwest to northeast late tonight, but expect
cigs to remain in the VFR flight category through Wednesday
morning.
Outlook...
Wednesday...Areas of MVFR with rain likely. The rain may start as a
brief period of snow or wintry mix.
Thursday...Areas of MVFR with showers. Windy.
Friday...Areas of MVFR with a chance of rain/snow
showers.
Saturday...VFR.
&&
.MARINE...
Winds will continue to diminish gradually today as the pressure
gradient weakens. Small craft headlines still in place along the
southeastern shores of Lake Ontario, but will allow the others
to expire since winds have dropped off at those locations.
A tightening pressure gradient over the region due to an area of low
pressure crossing the Central Great Lakes will start to increase
winds, nearing Small Craft levels late Wednesday night into
Thursday.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LOZ043-
044.
&&
SYNOPSIS...SW
NEAR TERM...Apffel/SW
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...PP/SW
MARINE...SWHazardous weather outlook, Mar 29, 5:02 AM EDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 502 AM EDT Tue Mar 29 2022 NYZ001>008-010-011-013-014-300915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Livingston-Ontario- 502 AM EDT Tue Mar 29 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-085-300915- Chautauqua-Southern Erie- 502 AM EDT Tue Mar 29 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A brief period of wintry mix, including some freezing rain is possible Wednesday morning. This may result in a brief period of slippery road conditions. Gusty southeast downslope winds are possible Wednesday night along the Lake Erie shore. Winds may gust to 50 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020-021-300915- Wyoming-Cattaraugus-Allegany- 502 AM EDT Tue Mar 29 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A brief period of wintry mix, including some freezing rain is possible Wednesday morning. This may result in a brief period of slippery road conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 502 AM EDT Tue Mar 29 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Nearby
Winter Weather Advisories in New York, 2022Every winter weather advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.